STUDY: PARENTERAL PENICILLIN MAY HAVE NEGATIVE EFFECT ON SOME CHILDREN WITH MENINGOCOCCAL DISEASE

A A

The administration of parenteral penicillin to children with suspected meningococcal disease may increase the rate of morbidity if the drugs are given before hospital admission, according to a study published in the British Medical Journal.

In the trial, which was conducted in England, Wales, and Northern Ireland, between 1997 and 1999, 158 children aged 1 to 16 years were profiled. For all the study subjects, a general practitioner had made the diagnosis of meningococcal disease before hospital admission. Twenty-six of these patients died and 132 survived; 57 survivors experienced complications. Injections of penicillin were given to 105 of the patients. Administration of parenteral penicillin by the general practitioners, found the study, was associated with an increased ratio of death, or increased complications in survivors. Children who received penicillin had more severe disease symptoms upon admission. Severity did not differ significantly with time taken to reach the hospital.

In an editorial accompanying the study, Duncan Keeley, a physician at The Health Centre in Thame, England, agreed that antibiotics may increase severity by liberating endotoxin during bacteriolysis — dissolution of bacteria — but adds that researchers observed no evidence of this.

The monitoring of vital signs and starting IV fluids "may be more important for improving survival than administering parenteral penicillin," added Keely.